Whoa. I've been trying to document Sam's experiences with the Defend-2 study, but my mind is fried at this point from driving back & forth to Indy and sitting in the hospital for hours. Hospital sitting is really draining, for those who haven't spent hours/days/nights enjoying that atmosphere. And the driving! Guess I will have to forget my life goal of being the person in the car with the OVERSIZED LOAD sign, traveling in front of a semi. I'm just not cut out for it.

Anyhoo, Samantha finished up infusion days 5, 6, 7, & lucky number 8! She really had little to no side effects. Her pulse and temp rose slightly with each infusion. She had a slight headache. She wasn't overly tired -- just from driving back & forth, going to school in the morning & then going back to Indy for another dose.

The other strange thing this week was that Sam's BG actually rose. She hadn't been taking bolus (Novolog) insulin, just her Lantus at night (5 units). This was keeping her blood sugar around 120 or so, and she had a couple of drops into the 60s. She is very active and usually has practice for softball after school, so she gets a lot of exercise. Plus, we've really changed our diets and try to eat low carb most of the time.

So, there are a lot of variables for this week. Her blood sugar went up in the 200s and 300s. She was taking her Novolog. She was eating junk food all week because we were on the road (cheeseburgers, fries, pizza, you name it). She wasn't exercising. Plus she was getting whatever they were giving her as a study drug. Placebo or otelixizumab? Who knows?

The study doctor says he's seen this happen with "the drug." What does that mean? He's seen it happen during the study? He doesn't know if she's getting the drug or placebo. I wish I knew for sure that it meant she got the drug, but I don't have any real indication.

The doctor said Sam is only the 4th Defend-2 participant at his location in Indy. They really need more to get this trial moving! But on the other hand, I'm thinking 2 out of 3 get the drug, so if she's the 4th, let's just say that 1 & 2 got the drug, 3 didn't, and Sam did because she was 4th!! Right?

Views: 23

Tags: 1, Clinical, Defend-2, Diabetes, Drug, Study, Trial, Type

Comment by SuFu, Ph.D. on February 27, 2011 at 12:39pm
I sure hope your logic pulls through and she is #4! Accrual to the trial is moving along at a pretty good pace. It will slow down now since it's been closed to all but 12-17 year olds.
Comment by lindanu on February 27, 2011 at 4:53pm
Hey there, sounds like the same experience we had. Reece was super duper tired on day 2, and mentioned slight headaches here and there, but nothing that really slowed him down and otherwise NO side affects. He did say he felt 'different' and thought he got the drug. We had the same thing with the high upper number on the blood pressure. Nurses even looked moderately concerned here and there. We also noticed an increase in blood sugar during and after the study, to the point where I started getting depressed that he didn't get the drug since it seemed like the opposite of the desired outcome. During the study we had high numbers only at bedtime. Now we were put up in the hospital hotel for two days because of inclement weather so he was eating cafeteria food and maybe we weren't getting the carbs perfect. Plus that was a no excercise week for him. The first MORNING after the infusion he was 187 in the morning which was crazy high for him. The week after the study we continued to see higher numbers up to 200. We saw one over 300 on the evening of the fourth day of the study. The second week after the study, his numbers started stablizing again. We write down absolutely everything for every meals, bs, carbs and units and put it in an excel spreadsheet, it has been interesting to see the change. I hope she got it!
Comment by Amy on February 27, 2011 at 7:02pm
Hi, I found your blog posts when I was searching up this trial. My middle son was just dx 1-31, he is our second D child and I am hoping to get him into the trial. Thanks for blogging your experiences.
Comment by Jan on February 28, 2011 at 9:44pm
Good luck! Sounds to me like she is getting the drug, not the placebo, because of the lasting headache. I'm sure the drug should extend the honeymoon.
Comment by samsmom on March 2, 2011 at 9:35am

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

TuDiabetes Is Getting A Makeover!

Written By Emily Coles, TuDiabetes Community Manager. Last summer we surveyed members of TuDiabetes and EsTuDiabetes online communities, and gained some GREAT insights! We learned that our members are happy with the information and support they receive on TuDiabetes and Read on! →

An eye opening experience at @CWDiabetes!

Last month, I had one of the most amazing experiences I have had with technology since I have been living with diabetes. It happened at the Focus On Technology conference organized by Children With Diabetes in Los Angeles (the first Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service